• By Liza Torborg

Mayo Clinic Q and A: Proton pump inhibitors generally safe when used as directed

November 3, 2015

medical illustration for GERD esophagusDEAR MAYO CLINIC: I regularly have heartburn and my doctor is recommending I try a proton pump inhibitor. Can you tell me more about this medication? Are there any risks to taking it?

ANSWER: Proton pump inhibitors (PPIs) are the most effective medications for the treatment of chronic acid reflux (gastroesophageal reflux disease, or GERD) and peptic ulcer. They work by blocking the production of stomach acid — too much of which can cause a burning sensation in your chest or throat (heartburn) — and by giving damaged tissue in your esophagus time to heal.

Proton pump inhibitors come in prescription and nonprescription strengths. These medications are most commonly taken as a pill once a day, usually about an hour before breakfast. Proton pump inhibitors are generally safe when you use them as directed. But as with any medications, there are potential risks with taking them.

Long-term use of proton pump inhibitors has been associated with a greater risk of infections such as pneumonia and a form of antibiotic-associated diarrhea caused by the bacteria Clostridium difficile (C. difficile). However, whether proton pump inhibitors are directly responsible hasn’t been proved.

A recent study by Mayo Clinic doctors found that over time, proton pump inhibitors can change the environment of your gut by reducing the diversity of friendly bacteria (microbiome) normally found within your bowels. These bacteria help you digest food, absorb vitamins and perform other healthy body functions.

Loss of bacterial diversity can make it easier for less friendly germs such as C. difficile to multiply and cause an infection. If you take antibiotics frequently and also require treatment of reflux symptoms, using another type of antacid medication — such as a histamine (H-2) blocker — may reduce your risk of diarrhea. Knowing your medical history will help your doctor make the best decision regarding the need to use a proton pump inhibitor and for how long.

Less stomach acid also can make it harder for your body to absorb nutrients, such as magnesium, iron, vitamin B-12 and calcium.

Evidence suggests an association between prolonged proton pump inhibitor use and a higher risk of bone fractures in older adults, but this is usually in those who are already at increased risk because of other conditions. In many cases, a supplement can help correct nutrient deficiencies. (Adapted from Mayo Clinic Health Letter)John K. DiBaise, M.D., Gastroenterology & Hepatology, Mayo Clinic, Scottsdale, Ariz.

Comment

Please login or register to post a comment.
multigenerational African American family sitting on couch